Preventing poisonings with kids
When you think of accidental poisoning, you may imagine a toddler drinking a liquid soap or eating a brightly colored cleaner. Unfortunately, for every child in the emergency department for household product poisoning, there are two children there for medication poisoning.
Symptoms of accidental poisoning depend on what has been ingested and how much. Some symptoms that could indicate poisoning are as follows:
• Abdominal pain
• Throat pain
• Sleepiness or confusion
• Anxiousness or irritability
• Tremors or seizures
• Difficulty breathing
• Discoloration around the mouth and teeth
• Burns around the mouth
If you suspect poisoning and the child is conscious and breathing easily, call the National Capital Poison Center (800-222-1222) for information on what to do. Do not make your child vomit unless instructed to do so since some things can cause as much damage coming out as they did going in. Vomiting also runs the risk of aspiration, accidentally inhaling vomit into the lungs.
If you find a child not breathing, having difficulty breathing, unconscious or having a seizure, call 911 immediately.
Whether you call the National Capital Poison Center or 911, try to have the container of what was swallowed with you so you can give information about what the substance is and how much was ingested.
You can help prevent accidental poisoning in children by keeping cleaners, medications, vitamins, lotions, mothballs, oils — essentially anything a small child might eat or drink that is not meant to be ingested — up and out of reach. As you consider a location for these items, be sure to factor in whether you have a future rock climber on your hands. Medications and vitamins are best secured in a cabinet with a lock.
Talk to your children as early as possible about what they should not put into their mouths. Instruct your children not to take medicine or vitamins (even the yummy ones) unless a parent or guardian gives it to them. Let your children know that they should not put any plant or berry in their mouths without first asking a grown-up if it is OK to eat. Some plants and berries are poisonous.
Also let them know they should not eat something they find even if a friend double-dog dares them to eat it! Teach your children that cleaning substances are never for eating, drinking or playing.
Older children should be taught that medications can be poisonous. It can seem like there are pills for everything and they may think medications, especially prescription medications, are safe for anyone.
Preteens and teens should understand that any medicine, even acetaminophen and herbal medications, can be deadly if you take too much or take the wrong things together.
Teach them that people sometimes respond unexpectedly to medications. Pills, supplements or herbs that make one person feel better may make another person very sick, causing severe allergic reactions, vomiting, diarrhea, dizziness and loss of consciousness.
You can help prevent accidental poisonings by safely disposing of old or unused medications and pills. Group Health pharmacies have disposal units for unwanted medicines that are not controlled substances. Do not dispose of any medicines by flushing them down the toilet. They can end up in our rivers and other water supplies.
Poisoning is scary. Learn about safe use of medications. When giving children medications or vitamins, follow the instructions on the bottle and never give more than is recommended for their age and weight.
More is not always better. It is up to us to teach our kids and keep them safe.
Dr. Alisa Hideg is a family medicine physician at Group Health’s Riverfront Medical Center in Spokane. Her column appears every other Tuesday in the Today section. Send your comments and column suggestions to firstname.lastname@example.org.